Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Clots & Anticoagulants
|briandebra - Thu Oct 30, 2008 1:43 pm||
I have been diagnosed with a blood clot in my pelvic area ( they claimed lower abdominal area) on October 2nd. At the time I had severe pain in my testicles, stomach area, and left kidney area. I admitted myself to the hospital, and they found a massive blood clot in my abdomen area. They immediately started me on Heparin, with doses of warfarin being taken until the treatments became thereauputic. I got out of the hospital, and my leg started hurting very bad. I have started back to work now (in my occupation I walk between 3-7 miles a day). Since starting back, my (Left) leg has become extremely swollen. it is a little bit painful, but just feels like it tires out very easily. The skin feels very tight on this leg, and flexibility becomes alot worse when it is swollen. When I lie down at night, I make sure to elevate my leg above my heart and that seems to help bring down the swelling. My vascular doctor has said that this swelling is typical with where the clot resides in my abdomen, and blood getting back to the heart. When can I expect this swelling and pain to reduce/go away ?Also I should note to make things more complicated- I apparently was born without a inferior vena cava so the filtrationn method for the vena cava is not an option for me. Thanks for your time!
|John Kenyon, CNA - Thu Oct 30, 2008 8:23 pm||
The big clot you had was probably due to long-term poor lower extremity blood return due to the lack of an inferior vena cava. This can happen, and even with that part of the vena cava present, given the clot was there, it could take a while for the leg to return to normal. Absent the inferior section of the vena cava, the swelling will probably take that much longer to resolve anyway. You'll need to have this followed to be certain there are no further clot formations in the leg or elsewhere, which could be a recurrent problem, but the swelling should slowly resolve at least up to a tolerable point. Keeping the leg elevated when possible is excellent, and the need to walk so much at work is a mixed thing, part good, part not so good. It will help force blood return in the affected leg, but also will, due to gravity, cause it to swell some during the day, cancelling out some of the benefit.
The heparin and eventual warfarin will reduce your risk of clots a great deal. This is especially important because there is no place to put a filter.
It sounds as though you're doing everything right, it's just going to require some patience and of course vigilance as well, to get through the recovery period. If the leg swelling doesn't reduce some over time, by all means let your doctor know. However, it may remain a little puffy compared with the other one, perhaps routinely. So long as it's not frankly swollen after a while, nor discolored, then you can be safely followed on a routine basis and of course if anything out of the way happens involving the leg or the area that was affected by the large clot, you should contact your doctor at once. Otherwise, keep up the good work. Best of luck to you, and please follow up with us as you feel necessary.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.